Georgia, 2019

Damaging Winds in Georgia, June 7, 2019

June 7, 2019 · NWS FFC · 21 events in 18 counties and zones

A moderately unstable atmosphere and weak upper-level low produced widespread thunderstorms over north and central Georgia with scattered reports of damaging thunderstorm wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$162,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A moderately unstable atmosphere and weak upper-level low produced widespread thunderstorms over north and central Georgia with scattered reports of damaging thunderstorm wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 7, 2:00 PM EST, 0 minutes earlier.

Area forecast discussion, Jun 7, 2:00 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
300 PM EDT Fri Jun 7 2019

.SHORT TERM /Tonight through Saturday Night/...

An unstable airmass across the area has allowed for the development
of showers and thunderstorms as well as SPC issuing a severe thunder
storm watch across many central GA counties south of ATL/AHN until 23Z.
The main hazard will be damaging winds.

Otherwise, an upper level low pressure system over the mid U.S. will
drift toward the TN valley through the short term period allowing
for SSW flow aloft and deep moisture to continue over the area.
Another surge of deep moisture is expected later tonight and Saturday
and this will allow for numerous to occasional showers and storms
across the area.

Greatest Rainfall amounts continue to be expected over north GA
with 1.5 to 3 inches expected through Saturday night with the
greatest amounts favoring the ne mountains. These amounts are over
a 36-42 hour period. Conditions will be monitored for a possible
flash flood watch in the future.

Forecast low temperatures are running about 5-10 degrees
above normal across much of the area tonight and similar for
Saturday night. Forecast high temperatures are running
about 2-7 degrees below normal on Saturday.

Overall confidence is medium.

BDL

.LONG TERM /Sunday through Friday/...

No big changes made to the long term. Overall pattern still the same
with the upper closed low drifting eastward over the southeast
states and becoming a broad trough. Likely or higher pops still look
reasonable across much of the area. Surface boundary seems to stall
across GA for the first of the week. Pops taper off late Wednesday
into Thursday as the upper wave moves northeast along the Atlantic
seaboard. At this time...Friday is shaping up to be dry. Rainfall
totals for the period through Wednesday still range from around
three to six inches. Enhanced easterly upslope flow over the weekend
could potentially put seven day amounts near seven inches in
portions of the northeast mountains.

41

.Previous...
/355 AM EDT Fri Jun 7 2019/...

LONG TERM /Saturday Night through Thursday/...

The long term starts with a cut-off mid-level low pressure system
centered in the western Ohio River Valley, which will be responsible
for hammering the forecast area with round after round of rain in
the short term. Further north, a mid-level ridge with a descent
amplitude will have it's axis situated over the Great Lakes region.
Usually this Rex Blocking pattern would persist for longer, however,
a digging longwave trough from the front range of Northern U.S.
Rockies will push into the Northern Plains and Midwest, and sweep up
the cut-off low Sunday through Monday. As this occurs, we'll
continue to be inundated with rain at least through Monday night.

As the trough kicks through, it'll help organize the surface low
pressure and wrap it up towards the northeast, leaving a frontal
boundary behind separating a surface high pressure that will follow
the trough, and the warm tropical Gulf coast airmass. The location
of the stationary front will determine where the rain chances will
be focused and there's currently a discrepancy between some mid-range
model runs on if it will set up through our CWA and provide even
more rain to the area Tuesday and Wednesday or if we can get a break
with the frontal boundary stalling closer to the coastline.

Thiem

&&

AVIATION...
18Z Update...
A low confidence forecast due to the potential for a flare up
of showers and storms this afternoon with a more prolonged period
of showers and storms on Saturday. Mostly MVFR/VFR ceilings this
afternoon with potential for IFR-MVFR ceilings overnight. Surface
winds mostly SW around 10 kts this afternoon then light SSW for
the overnight becoming ESE for Saturday.

//ATL Confidence...18Z Update...
Medium confidence for storms affecting the airfield to start
 and Medium-High confidence for all the other elements to start.
Low-Medium confidence for all elements tonight/Saturday.

BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  80  68  80 /  70  90  80  80
Atlanta         71  81  70  80 /  70  90  70  70
Blairsville     65  75  63  75 /  70  90  80  80
Cartersville    69  80  68  81 /  70  90  70  70
Columbus        72  84  71  83 /  70  80  70  70
Gainesville     69  78  68  78 /  70  90  80  80
Macon           71  84  69  83 /  70  80  70  70
Rome            68  81  68  81 /  70  90  70  70
Peachtree City  69  82  68  80 /  70  90  70  70
Vidalia         73  86  71  86 /  60  90  60  70

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Severe Thunderstorm Watch until 7 PM EDT this evening for the
following zones: Baldwin...Bibb...Bleckley...Butts...
Chattahoochee...Clayton...Coweta...Crawford...Crisp...Dooly...
Fayette...Greene...Hancock...Harris...Heard...Henry...Houston...
Jasper...Jones...Lamar...Macon...Marion...Meriwether...Monroe...
Morgan...Muscogee...Newton...Oconee...Peach...Pike...Pulaski...
Putnam...Rockdale...Schley...Spalding...Stewart...Sumter...
Talbot...Taylor...Troup...Twiggs...Upson...Walton...Webster...
Wilcox...Wilkinson.

&&

SHORT TERM...BDL
LONG TERM....41
AVIATION...BDL
Hazardous weather outlook, Jun 7, 11:01 AM EST, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1201 PM EDT Fri Jun 7 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-081615-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1201 PM EDT Fri Jun 7 2019

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous showers and thunderstorms will continue to
develop this afternoon into tonight. An isolated tornado cannot
be ruled out especially this afternoon. Otherwise...a few strong
storms with heavy rain...gusty winds...and lightning can be
expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

The probability for widespread hazardous weather is low.

Scattered to numerous thunderstorms are expected Saturday through
Thursday with the greatest coverage Saturday through Monday. Any
thunderstorms will be capable of gusty winds, lightning and heavy
rain. Flooding could be a growing concern as we approach the
weekend with continued rounds of showers and storms. Please
monitor updates for any changes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Jun 7, 1:40 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
240 PM EDT Fri Jun 7 2019

GAZ031-032-042-043-071915-
Douglas GA-Cobb GA-Carroll GA-Paulding GA-
240 PM EDT Fri Jun 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DOUGLAS...SOUTHWESTERN
COBB...NORTHEASTERN CARROLL AND SOUTHEASTERN PAULDING COUNTIES UNTIL
315 PM EDT...

At 239 PM EDT...a strong thunderstorm was over Villa Rica, or 11
miles west of Douglasville...moving northeast at 25 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Douglasville, Dallas, Villa Rica, Powder Springs, Austell, Temple,
Hiram, Lithia Springs, Lost Mountain Park, Brownsville, Winston, Lake
Val-Do-Mar, New Georgia and Mableton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3365 8496 3379 8504 3398 8470 3379 8458
TIME...MOT...LOC 1839Z 240DEG 24KT 3375 8494

WIND...40MPH
Special weather statement, Jun 7, 1:52 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
252 PM EDT Fri Jun 7 2019

GAZ014-015-022-023-071930-
Hall GA-Dawson GA-Forsyth GA-Lumpkin GA-
252 PM EDT Fri Jun 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HALL...SOUTHEASTERN
DAWSON...NORTHEASTERN FORSYTH AND SOUTHEASTERN LUMPKIN COUNTIES UNTIL
330 PM EDT...

At 252 PM EDT...a strong thunderstorm was over Silver City, or near
Dawsonville...moving northeast at 25 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Gainesville, Dahlonega, Dawsonville, Dougherty, Matt, Silver City,
Chestatee, Murrayville, Auraria, Garland, Coal Mountain and War Hill
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3424 8416 3439 8424 3456 8391 3436 8379
TIME...MOT...LOC 1852Z 242DEG 22KT 3434 8414

WIND...40MPH

The radar

The Atlanta radar (KFFC), 91 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Forsyth

When
June 7, 2:00 PM EST to 2:10 PM EST
Where
Forsyth County, 4.41 mi W of Mars Hill Crossroads
Measured
45 kt (52 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
34.144, -84.257

The Forsyth County 911 center reported a couple of trees down around Trammel Road south of Buford Highway, and near the intersection of Francis Road and Clark Drive. No evidence of severe winds.

Thunderstorm Wind, Chattahoochee

When
June 7, 2:36 PM EST to 2:46 PM EST
Where
Chattahoochee County, 0.36 mi WSW of Woolfolk
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
32.347, -84.975

A report was received over social media of a tree blown down on Sightseeing Road near the Bernheim Dental Clinic on Ft. Benning.

Thunderstorm Wind, Harris

When
June 7, 2:36 PM EST to 2:41 PM EST
Where
Harris County, 1.32 mi NE of Acton
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
32.662, -84.982

The Harris County 911 center reported a tree blown down on Highway 315 near exit 19 on I-185.

Thunderstorm Wind, Muscogee

When
June 7, 2:36 PM EST to 2:46 PM EST
Where
Muscogee County, 0.94 mi NNE of Bibb City to 0.69 mi E of Green Is Hills
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.512, -84.992

The broadcast media and social media reported trees blown down from around exit 1 on the J.R. Allen Parkway to around the intersection of 41st Street and 16th Avenue, where one tree fell onto a car. No injuries were reported.

Thunderstorm Wind, Fulton

When
June 7, 2:42 PM EST to 2:47 PM EST
Where
Fulton County, 1.64 mi SW of Sandy Spgs
Measured
45 kt (52 mph) estimated gust
Property damage
$4,000
Reported by
Social Media
Coordinates
33.901, -84.397

A reported was received on social media of power lines and a tree blown down along Long Island Drive near Burdette Road.

Thunderstorm Wind, Forsyth

When
June 7, 2:54 PM EST to 2:59 PM EST
Where
Forsyth County, 1.14 mi N of Matt
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.317, -84.149

The Forsyth County 911 center reported a tree blown down near the intersection of Fields Pond Overlook and Mockingbird Road.

Thunderstorm Wind, Marion

When
June 7, 3:00 PM EST to 3:05 PM EST
Where
Marion County, 2.72 mi SE of Juniper
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
32.498, -84.572

The local broadcast media reported a tree blown down along Dr. Brooks Road.

Thunderstorm Wind, Talbot

When
June 7, 3:02 PM EST to 3:07 PM EST
Where
Talbot County, 1.06 mi ENE of Juniper
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
32.538, -84.584

The Talbot County 911 center reported a tree blown down along Juniper Mill Pond Road.

Thunderstorm Wind, Schley

When
June 7, 3:16 PM EST to 3:26 PM EST
Where
Schley County, 1.47 mi W of Ellaville to 0.91 mi NNW of Ellaville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.231, -84.325

The Schley County Emergency Manager reported power lines blown down in Ellaville from Deerfield Circle to North Thompson Street.

Thunderstorm Wind, Taylor

When
June 7, 3:18 PM EST to 3:23 PM EST
Where
Taylor County, 4.82 mi WNW of Griffith to 2.32 mi N of Griffith
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
32.654, -84.177

The Taylor County Emergency Manager reported trees blown down along Roberta Highway from around Fickling Mill Road to Highway 128.

Thunderstorm Wind, Crawford

When
June 7, 3:40 PM EST to 3:45 PM EST
Where
Crawford County, 0.73 mi SE of Musella to 0.45 mi NW of Knoxville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
32.791, -84.023

The Crawford County 911 center reported multiple trees down across the county. Some locations included River Road near Highway 96, Dabney Avenue, Winifred Street, Hopewell Road near Highway 341, and Eastwood Drive.

Thunderstorm Wind, Macon

When
June 7, 3:42 PM EST to 3:47 PM EST
Where
Macon County, 1.14 mi SE of Oglethorpe to 0.94 mi NNE of Montezuma
Measured
50 kt (58 mph) estimated gust
Property damage
$18,000
Reported by
911 Call Center
Coordinates
32.287, -84.058

The Macon County 911 center reported several trees down between Oglethorpe and Montezuma. In Oglethorpe, a tree was blown down around the intersection of Clifton Bradley Drive and Anna Drive. In Montezuma, a tree fell onto and damaged a home and a car under the carport. No injuries were reported.

Thunderstorm Wind, Sumter

When
June 7, 3:48 PM EST to 3:58 PM EST
Where
Sumter County, 2.43 mi NNE of Corinth
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
32.084, -84.011

The Sumter County 911 center reported a tree blown down near the intersection of Clements Road and Pool Gin House Road.

Thunderstorm Wind, Houston

When
June 7, 3:50 PM EST to 4:10 PM EST
Where
Houston County, 2.76 mi NW of Elko to 2.37 mi E of Pabst
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
32.362, -83.729

The Houston County Emergency Manager reported several trees and power lines down from the Elko area northeast to GA Hwy 247 and Kovac Road.

Thunderstorm Wind, Upson

When
June 7, 3:54 PM EST to 3:59 PM EST
Where
Upson County, 0.31 mi ESE of Yatesville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
32.919, -84.125

The Upson County 911 center reported trees blown down on Rock Quarry Road near the Monroe County line.

Thunderstorm Wind, Monroe

When
June 7, 3:55 PM EST to 4:06 PM EST
Where
Monroe County, 0.32 mi SSE of Strouds to 1.3 mi SW of Dames Ferry
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
32.916, -84.067

Multiple reports of trees down across the county from Russellville to Forsyth, Bolingbroke and Dames Ferry. Some locations include along Highway 83 at the Parker Chapel Church, Highway 41 at the New Providence Baptist Church, Dames Ferry Road at Highway 41, Estes Road, New Forsyth Road, Edge Road, and Dames Ferry Road just before Highway 87.

Thunderstorm Wind, Houston

When
June 7, 4:09 PM EST to 4:14 PM EST
Where
Houston County, 1.41 mi NNW of Centerville to 2 mi WNW of Wallston
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.639, -83.689

Multiple reports of trees and powerlines down from just north of Centerville to between Green Street and Watson Blvd in Warner Robins. Trees were reported down on an apartment complex off of Tanya Place. Time estimated from radar.

Thunderstorm Wind, Bibb

When
June 7, 4:10 PM EST to 4:15 PM EST
Where
Bibb County, 1.05 mi S of Rivoli to 0.54 mi NW of Payne City
Measured
45 kt (52 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
32.855, -83.720

A couple of single tree down reports occurred near the intersection of North Mumford Road and Treyburn Way, and the 200 block of Alexandria Drive. No evidence of severe winds.

Thunderstorm Wind, Dooly

When
June 7, 4:10 PM EST to 4:15 PM EST
Where
Dooly County, 0.58 mi E of Pinehurst
Measured
45 kt (52 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
32.200, -83.760

The Dooly County Emergency Manager reported a couple of trees down across road in Pinehurst. No evidence of severe winds.

Thunderstorm Wind, Bibb

When
June 7, 5:15 PM EST to 5:25 PM EST
Where
Bibb County, 2.39 mi NNE of Lanier Hgts
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
32.880, -83.629

The Bibb County 911 center reported a tree blown down near the intersection of Upper River Road and Woodland Drive.

Thunderstorm Wind, Emanuel

When
June 7, 5:40 PM EST to 5:45 PM EST
Where
Emanuel County, 2.38 mi NE of Kirby to 1.99 mi NNW of Stillmore
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
32.524, -82.301

Multiple reports of trees down from Hwy 1 and 57, south of Swainsboro, and along Hwy 57 near Stillmore.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839558, 839563, 839567, 839577, 839582, 839587, 839591, 839592, 839599, 839602, 839613, 839629, 839654, 839664, 839665, 839678, 842883, 839689, 839692, 839695, 839699.